Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 9, 2021Coffey County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 9, 2021, 12:22 AM CDT for Coffey County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 12:22 AM CDT (05:22 UTC)
Expired
Aug 9, 2021, 12:45 AM CDT
In force
23 min
Issued by
NWS Topeka, KS
Hail
0.88 in
Wind
40

County Coffey County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1913 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

576 
WWUS83 KTOP 090522
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1222 AM CDT Mon Aug 9 2021
 
KSZ058-090545-
Coffey-
1222 AM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northern Coffey
County through 1245 AM CDT...

At 1222 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of John Redmond Reservoir, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Lebo, New Strawn and John Redmond Reservoir. 

This includes Interstate 35 between mile markers 153 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3816 9590 3839 9595 3843 9577 3843 9574
      3829 9558
TIME...MOT...LOC 0522Z 231DEG 18KT 3830 9585 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 11:35 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 8, 11:35 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1135 PM CDT Sun Aug 8 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 257 PM CDT Sun Aug 8 2021

A mid level trough was moving slowly across eastern Kansas this
afternoon with a vorticity lobe moving into the base of the trough
at 1930Z. Visible satellite shows a line of cumulus clouds
developing from south central into east central Kansas south of
Interstate 35 at 1930Z within a area of some surface moisture
convergence. Latest mesoanalysis showed an uncapped atmosphere,
around 25 kts of effective shear and around 3500 j/KG of SBCAPE.
Better forcing is shifting to the east and latest runs of CAMS keep
convection to the east and southeast while a few develop a line of
scattered convection across southeast into east central Kansas after
23Z. Given latest trends have kept some storm chances from late
afternoon into the evening hours. Main hazards will be strong wind
gusts and hail up to the size of quarters.

Monday continues to look hot with weak ridging into the central
Plains and thermal axis expanding northward across central and
eastern Kansas. Highs may top the century mark in central Kansas and
in the mid to upper 90s across the rest of the cwa. Afternoon heat
indices will range from around 105 to around 109 degrees, therefore
have issued a Heat Advisory from noon to 9 PM Monday.

Tuesday may be just as hot for parts of the area, but a boundary and
associated mid level wave will bring a chance of convection in the
afternoon which would keep temperatures cooler and resulting heat
indices below advisory levels, so will hold off for now extending
the advisory into Tuesday. Convection dropping southeast out of
Nebraska late Monday night may hold together to make it to parts of
north central Kansas before dissipating so will keep some low pops
going.

The hot temperatures still look to remain across the area through
Thursday before cooling to near normal values from Friday into next
weekend. There will be periodic lobes of energy that may bring off
and on chances for showers and storms Wednesday through Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1131 PM CDT Sun Aug 8 2021

No major changes to the 06Z TAFS with VFR expected through the
period. Winds could increase to just above 10 kts by early
afternoon Monday. Otherwise, ideal flying conditions are still
expected.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 9 PM CDT Monday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...53
AVIATION...Teefey
Hazardous weather outlook, Aug 8, 3:04 PM CDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
304 PM CDT Sun Aug 8 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-092015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
304 PM CDT Sun Aug 8 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This afternoon and Tonight.

Strong to severe storms are possible late this afternoon and
evening mainly across east central Kansas, generally along and
south of Interstate 35. Damaging winds and large hail will be the
main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Afternoon heat indices around 105 degrees to around 109 degrees are
expected on Monday and again possible across parts of the area on
Tuesday. A Heat Advisory is posted from noon to 9 PM Monday.

A few strong to severe storms are possible across north central
Kansas late Monday night into early Tuesday morning. Damaging
winds and hail will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 9, 12:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1222 AM CDT Mon Aug 9 2021

KSZ058-090545-
Coffey-
1222 AM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northern Coffey
County through 1245 AM CDT...

At 1222 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of John Redmond Reservoir, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lebo, New Strawn and John Redmond Reservoir.

This includes Interstate 35 between mile markers 153 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3816 9590 3839 9595 3843 9577 3843 9574
      3829 9558
TIME...MOT...LOC 0522Z 231DEG 18KT 3830 9585

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gargan

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.